Alabama, 2021Flash Flooding in Alabama, October 5 to 6, 2021
October 5 to 6, 2021 · NWS HUN · 4 events in 2 counties and zones
Showers and thunderstorms developed across Northwest Alabama, repeatedly moving across portions of Lauderdale, Colbert, and Limestone Counties. Flash flooding occurred on the 5th, with several roadways impacted by the floodwaters.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed across Northwest Alabama, repeatedly moving across portions of Lauderdale, Colbert, and Limestone Counties. Flash flooding occurred on the 5th, with several roadways impacted by the floodwaters.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Oct 5, 3:28 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Oct 5, 3:28 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
428 PM CDT Tue Oct 5 2021
.NEAR TERM...(Tonight)
Issued at 259 PM CDT Tue Oct 5 2021
Numerous showers and embedded thunderstorms have formed over north
central AL and will continue tracking northwest through the
afternoon. Coverage over northeast AL as been more isolated, as the
better diurnal heating and sfc moisture remains over the western
portion of the area. Expect this trend to continue through the
evening hours as a shortwave impulse continues to track north around
the upper low positioned to our west, over the ArkLaMiss region. An
additional 0.75-1" of rainfall is forecast overnight, and dense cloud
cover should keep lows on the mild side, only dropping to the mid
60s. Some isolated flooding could develop overnight, especially in
low lying and poor drainage areas. A Flash Flood Watch will continue
through the overnight hours for the entire forecast area.
.SHORT TERM...(Wednesday through Thursday night)
Issued at 259 PM CDT Tue Oct 5 2021
The stacked upper low will begin to track north on Wednesday,
bringing additional waves of showers and storms northeast. Believe
much of the area will see a brief break in the morning hours, before
diurnal heating and better forcing settles in over the afternoon.
With veering vertical flow and afternoon CAPE values in the 1500-2000
J/kg range, SPC has introduced a marginal risk for severe
thunderstorms tomorrow afternoon and evening. The primary threat will
be strong winds, but will have to watch for the potential of a
tornado as well given the shear in place. In addition to the severe
threat, will also continue monitoring for the potential for flash
flooding as additional rounds of heavy rainfall are likely tomorrow
afternoon and evening. For now, it looks like the better convergence
will be over northeast AL tomorrow, so will have to watch for terrain
influences especially in low lying and other flood prone areas.
The upper low will begin to track northeast on Thursday, and slightly
drier air should begin to filter into northwest AL during the morning
hours. Models diverge a bit concerning exactly when this clearing
will occur, and we may be slow to clear especially over northeast AL.
Some showers could linger over northeast AL through Friday morning,
but the heaviest activity should come to an end Thursday morning.
Highs will be in the upper 70s Wednesday and near 80 on Thursday,
with lows in the mid 60s.
.LONG TERM...(Friday through Monday)
Issued at 259 PM CDT Tue Oct 5 2021
A stacked low pressure system that in part helped produce widespread
shower activity the past few days; towards the end of the week
should continue weakening as it becomes a trough-like feature over
the Great Lakes and Ohio Valley. This feature should head further to
the east away from the region. Short amplitude upper ridging should
build across the region, bringing dry weather, and mild to warm
conditions for the middle of October.
Depending upon how much rain does fall beforehand, hydrological
issues such as higher than normal river/stream flows could be still
on-going. Shower activity at the beginning of the period should wind
down over our eastern half of the Tennessee Valley on Friday. A dry
trend should return for the weekend. Troughing remaining east of the
area (mainly along the Atlantic seaboard) could bring a temperature
gradient (cooler to the east) over the weekend. Highs should range
from the mid/upper 70s east, with lower 80s for our more western
areas. Low temperatures should range in the low/mid 60s.
Another storm system forming to our west this weekend will advance to
the east, and bring more clouds and showers to the Valley next
Monday. Stayed thunder-free this go around, but sufficient shear and
more instability could justify adding it in future forecasts.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1231 PM CDT Tue Oct 5 2021
SHRA and TS will remain a threat for both terminals through the TAF
period. Have seen reductions to LIFR cigs and IFR vsbys at KMSL with
heavier rain and thunder. MVFR cigs have been intermittent at KHSV,
and reductions to IFR conditions will be possible, especially
overnight. Believe the best chances for rain will come late this
evening and overnight. Amendments may be needed as these showers and
storms evolve.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Flash Flood Watch through late Wednesday night for ALZ001>010-016.
TN...Flash Flood Watch through late Wednesday night for TNZ076-096-097.
&&
NEAR TERM...25
SHORT TERM...25
LONG TERM...RSB
AVIATION...25
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Oct 5, 1:59 PM CST, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
259 PM CDT Tue Oct 5 2021
ALZ001>010-016-TNZ076-096-097-061100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
259 PM CDT Tue Oct 5 2021
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
Scattered thunderstorms are anticipated across the Tennessee Valley
tonight, within more widespread showers. A few strong thunderstorms
are possible this evening, with wind gusts of 40 to 50 mph, and
frequent lightning. Otherwise, locally heavy rainfall and flooding
will be the primary hazard. A Flash Flood Watch remains in effect for
all counties in the outlook area through late Wednesday evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday...
Widespread showers and scattered thunderstorms will continue across
the region on Wednesday and Wednesday night, before gradually ending
from southwest to northeast on Thursday and Thursday evening.
Conditions will be favorable for some of the storms to become strong
to marginally severe during Wednesday, with the main threat strong to
damaging wind gusts of 50 to 60 mph and frequent lightning. Flash
flooding risks will continue, with rainfall totals of four to five
inches possible.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Oct 5, 1:13 PM CST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Huntsville AL
213 PM CDT Tue Oct 5 2021
ALZ002-051945-
Colbert AL-
213 PM CDT Tue Oct 5 2021
...A strong thunderstorm will impact portions of western Colbert
County through 245 PM CDT...
At 212 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cherokee, or 11 miles southeast of Iuka, moving northwest at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cherokee, Malone, Mynot, Mt Hester, Margerum, Allsboro and Barton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3472 8812 3489 8810 3475 8788 3461 8801
3466 8813
TIME...MOT...LOC 1912Z 125DEG 15KT 3473 8802
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
RSBFlash Flood, Lauderdale
- When
- October 5, 4:34 PM CST to 10:00 PM CST
- Where
- Lauderdale County, 1.84 mi WSW of Center Star to 1.65 mi WSW of Center Star
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.860, -87.480
Approximately two feet of water covering Cousins Gas Station along Highway 72 just east of Killen.
Flash Flood, Lauderdale
- When
- October 5, 4:37 PM CST to 10:00 PM CST
- Where
- Lauderdale County, 0.89 mi SE of Center Star to 0.98 mi SE of Center Star
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.860, -87.440
About a foot of flowing water was reported along the intersection of County Road 33 and Highway 72 just east of Killen.
Flash Flood, Lauderdale
- When
- October 5, 4:51 PM CST to 10:00 PM CST
- Where
- Lauderdale County, 1.84 mi ESE of East Killen to 2.03 mi ESE of East Killen
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.860, -87.490
Water backing up into the backyards of some homes along Hickory Park Road in Killen. Spillway has also been blocked by debris. Depth of water unknown.
Flash Flood, Colbert
- When
- October 5, 6:05 PM CST to October 6, 12:00 AM CST
- Where
- Colbert County, 2.66 mi WNW of Fosters Mill to 1.49 mi E of Ford City
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 34.790, -87.460
Water was blocking the lanes along River Road southeast of Killen. Depth of water unknown.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Arizona, October 5, 2021$111,000 · 59 kt wind · 9 events
- Flash Flooding and Hail in Mississippi, October 5, 2021$31,000 · 1.75 in hail · 11 events
- Flash Flooding and Hail in Arizona, October 5, 2021$15,000 · 1.75 in hail · 20 events
- Flash Flooding and Damaging Winds in Utah, October 5 to 8, 202160 kt wind · 6 events
- Flash Flooding and Flooding in Tennessee, October 5, 20215 events
- Damaging Wind in California, October 5, 2021$1,000 · 1 event
- Damaging Wind in Maryland, October 5, 2021$2,000 · 50 kt wind · 1 event
- Damaging Wind in Virginia, October 5, 2021$2,000 · 50 kt wind · 1 event
- Hail in Arizona, October 5, 20210.75 in hail · 1 event
- Hail in Arizona, October 5, 20211 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989401, 989403, 989404, 989405.